Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Jackson, KY

June 11, 2003McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 11, 2003, 4:24 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 4:24 PM EDT (20:24 UTC)
Expired
Jun 11, 2003, 7:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 112031
FFWJKL
KYC147-231-112330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY
  MCCREARY COUNTY

* UNTIL 730 PM EDT

* AT 424 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THE 
INITIAL ROUND OF STORMS WHICH PRODUCED HEAVY RAINFALL IN WAYNE AND 
MCCREARY COUNTIES HAD MOVED OUT OF THE REGION. ANOTHER ROUND OF 
SHOWERS AND THUNDERSTORMS HOWEVER IS MOVING OUT OF TENNESSEE...AND 
WILL LIKELY DUMP AN ADDITIONAL 1.5 TO TWO INCHES BETWEEN 430 PM AND 
730 PM.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE ADDITIONAL FLASH 
FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE 
HEAVY RAINS COULD COULD ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3673 8502 3662 8500 3660 8479 3660 8427
          3669 8433 3682 8436 3682 8434 3684 8435

$$
MCLANE
1 follow-up statement
000 
WGUS73 KJKL 112332
FFSJKL
KYC147-231-120000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
721 PM EDT WED JUN 11 2003

...THE NATIONAL WEATHER SERVICE WILL ALLOW THE FLASH FLOOD WARNING 
TO EXPIRE FOR...

  WAYNE COUNTY
  MCCREARY COUNTY

AT 720 PM EDT THE NATIONAL WEATHER SERVICE HAD NOT RECEIVED ANY 
REPORTS OF FLOODING IN THE WARNED COUNTIES. ADDITIONAL RAINFALL WILL 
OCCUR THIS EVENING....HOWEVER FLASH FLOODING IS NO LONGER EXPECTED. 

RUNOFF FROM THE NEW STORMS WILL SWELL CREEKS...STREAMS... AND 
ROADSIDE CULVERTS...AND COULD CAUSE SOME FLOODING IN LOW LYING 
AREAS. MUDSLIDES ARE ALSO POSSIBLE.

MOTORISTS ARE URGED TO CONTINUE USING CAUTION. AVOID LOW WATER 
CROSSINGS AND ROADWAYS COVERED IN WATER. IF WATER IS COVERING THE 
ROADWAY...FIND AN ALTERNATE ROUTE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3660 8448 3660 8479 3662 8500 3677 8501
          3686 8508 3693 8495 3698 8482 3695 8478
          3698 8469 3686 8459 3694 8432 3682 8436
          3669 8433 3661 8426

$$
MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:20 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 3:20 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT WED JUN 11 2003

WILL SEND POINT FORECAST AND IMAGES FROM GRIDDED DATA. LOOKS LIKE WE
WILL BE ABLE TO DROP THE WATCH AROUND 4 PM...AND WILL SEND ZFP AND
RDF AT THAT TIME.

.JKL...NONE.

SBH

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------

252 PM EDT WED JUN 11 2003

FORECAST FOCUS REMAINS CONVECTION NEXT SEVERAL DAYS. MODELS DO NOT
HAVE A GOOD HANDLE ON CONVECTION CURRENTLY AFFECTING CWFA.
ETA..GFS...NGM HAVE TRIED TO SHOW MAIN CONVECTION TODAY NORTH AND
WEST OF WHERE IT HAS BEEN OCCURRING. WILL BASE FIRST 6 HOURS OF
FORECAST ON RADAR...SATELLITE TRENDS...AND HAVE HIGH POPS TO BEGIN
THE TONIGHT PERIOD.

MAIN SHORT WAVE TROF LIFTING OUT OF MID MS VALLEY AND WILL FINALLY
MOVE NORTHEAST INTO OHIO ON THURSDAY AFTERNOON. WILL NEED TO KEEP
CATEGORICAL TO LIKELY POPS UNTIL THEN. ANOTHER IN A SERIES OF SHORT
WAVES FORECAST TO MOVE ACROSS TN VALLEY ON FRIDAY...CONTINUING THE
THUNDERSTORM THREAT. AT THE SFC...COLD FRONT TO FINALLY PUSH INTO
THE AREA SATURDAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING. 12Z
GFS KEEPS FRONT HUNG UP OVER KY AND TN VALLEY THIS WEEKEND...WITH
SERIES OF LOWS MOVING ALONG FRONT AND KEEPING THE THREAT OF RAIN
RIGHT INTO EARLY NEXT WEEK. OVERALL TREND WILL BE FOR FRONT TO
SLOWLY SAG SOUTH WITH DECREASING RAIN CHANCES BY EARLY NEXT WEEK.
WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY.

SBH

---------------------------------------------------------------------

1100 AM EDT WED JUN 11 2003

ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN
CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN
PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND
OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND
MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR
SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME
SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY
ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST
AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES
INTO RICHER THETA-E AIR.

HYSELL

--------------------------------------------------------------
415 AM EDT WED JUN 11 2003

THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM
WITH SOUTHERN STREAM CONTRIBUTIONS.  THE S/W LIST INCLUDES ONE OVER
GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR
MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY
AND THE OH VALLEY.

RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE
ACROSS CWA.  ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW.  UPSTREAM
TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER
APPROACHING WESTERN KY.  THESE WILL KEEP ON A ENE PATH UNTIL
DISSIPATION.  ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND
QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS
MORNING.  PLACING OF HOURLY POPS TRICKY.  OUR HIGHEST POPS TODAY ARE
IN THE NORTH THIS MORNING.  THIS TIMING POSSIBILITY MAY BE
DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY
EAST.  SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE.
TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES.  THIS SHOULD
BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND
HIGH MOISTURE CONTENT.  THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID
WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY
FROM ORGANIZED CONVECTION TO THE NORTH.

TONIGHT S/W CONTINUES TO APPROACH THE AREA.  SPC SLIGHT RISK
PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE.  OUR POPS ON THU MAY BE
ON THE LOW SIDE.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
945 PM EDT TUE JUN 10 2003

REMNANTS OF MCS WHICH TRACKED ACROSS SOUTHERN PORTIONS OF CWA
EARLIER THIS EVENING HAS DIED OUT. ANY ACTIVITY LEFT FROM IT IS WELL
TO OUR SOUTH...IN TN.

IMPRESSIVE MCS TO WEST NOW ENTERING WESTERN KY...SOUTHWESTERN IN.
RADAR SHOWING SOME SHOWER AND THUNDERSTORM ACTIVITY BEING GENERATED
OUT AHEAD OF SYSTEM. ACTIVITY ASSOCIATED WITH THIS MCS SHOULD
APPROACH OUR AREA DURING THE OVERNIGHT HOURS. META HINTING AT A
LITTLE EARLY MORNING INSTABILITY. META ALSO SHOWING SOME UPPER LEVEL
DIVERGENCE AND A DECENT 35 TO 40KT 850MB JET OVER REGION FOR EARLY
MORNING HOURS. THAT BEING SAID...EXPECT MCS TO CONTINUE ITS TRACK
EASTWARD GIVING OUR AREA A SHOT AT SHOWER AND THUNDERSTORM ACTIVITY
FOR THE OVERNIGHT PERIOD...ESPECIALLY NORTHERN PORTIONS OF CWA.

CURRENT FORECAST APPEARS TO HAVE HANDLE ON THINGS...HIGHEST POPS TO
NORTH. TEMPS AND CLOUD COVER LOOK GOOD AS WELL. ONLY UPDATE WILL BE
TO OVERNIGHT WORDING.

.JKL...NONE.

RAY
Hazardous weather outlook, Jun 11, 6:44 AM EDT, 9 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL.  IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES
WITHIN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL.
THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
COUNTIES CLOSER TO THE WEST VIRGINIA BORDER.  HEAVY RAIN WITH THESE
THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN
KENTUCKY.

THUNDERSTORMS ARE FORECAST THROUGH MONDAY.  AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ABOVE NORMAL ATMOSPHERIC
MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE
THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS
TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY.

OUDEMAN

In the hours before

Local storm report, Jun 11, 12:27 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1227 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    5 S SALYERSVILLE          KY   .75 INCH HAIL
06/11/03   MAGOFFIN                       REPORTED BY TRAINED
                                          SPOTTER

1224 PM    ROYALTON                  KY   1.75 INCH HAIL
06/11/03   MAGOFFIN                       REPORTED BY LOCAL RESCUE
                                          SQUAD

RAY
Local storm report, Jun 11, 2:43 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0238 PM    BLACKBERRY                KY   2.00 INCH HAIL
06/11/03   PIKE                           REPORTED BY EMERGENCY
                                          MANAGER

RAY
Local storm report, Jun 11, 2:52 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
252 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    LAKEVILLE                 KY    MPH TSTM WIND GUST
06/11/03   MAGOFFIN                       TREES DOWN. POWER LINES
                                          KNOCKED DOWN. REPORTED BY
                                          RESCUE SQUAD.

1252 PM    2.5 S ROYALTON            KY    MPH TSTM WIND GUST
06/11/03   MAGOFFIN                       TREE ACROSS ROUTE 7
                                          BLOCKING ROAD REPORTED BY
                                          DISPATCH.

RAY
Local storm report, Jun 11, 2:52 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CONTENT
NATIONAL WEATHER SERVICE JACKSON, KY
252 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    LAKEVILLE                 KY   TREES DOWN. POWER LINES
06/11/03   MAGOFFIN                       KNOCKED DOWN. REPORTED BY
                                          RESCUE SQUAD.

1252 PM    2.5 S ROYALTON            KY   TREE ACROSS ROUTE 7
06/11/03   MAGOFFIN                       BLOCKING ROAD REPORTED BY
                                          DISPATCH.

RAY
Local storm report, Jun 11, 3:31 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
331 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    MASON                     KY   FLASH FLOODS
06/11/03   MAGOFFIN                       8 INCHES OF WATER OVER
                                          ROAD ON ROUTE 7 IN MASON
                                          AREA. REPORTED BY DISPATCH.

0120 PM    2 SE SALYERSVILLE         KY   FLASH FLOODS
06/11/03   MAGOFFIN                       10-12 INCHES OF RUNNING
                                          WATER 2.5 MILES UP GUNCREEK
                                          ROAD OFF OF ROUTE 1888.
                                          ALSO MUDSLIDE BLOCKING PART
                                          OF ROAD. REPORTED BY
                                          DISPATCH.

0252 PM    8 NE PAINTSVILLE          KY   FLASH FLOODS
06/11/03   JOHNSON                        HIGH WATER OVER PATTERSON
                                          CREEK ROAD. WATER ALMOST IN
                                          HOME. REPORTED BY DISPATCH.

0255 PM    MAJESTIC                  KY   .75 INCH HAIL
06/11/03   PIKE                           REPORTED BY EMERGENCY
                                          MANAGER.

0135 PM    4 W HAZARD                KY   .75 INCH HAIL
06/11/03   PERRY                          AT BIG CREEK ELEM. SCHOOL.
                                          REPORTED BY PRINCIPAL.

CM
Local storm report, Jun 11, 3:52 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
352 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    6 SE INEZ                 KY   FLASH FLOODS
06/11/03   MARTIN                         WATER BACKING UP OVER
                                          HIGHWAY 2032 AT JUNCTION OF
                                          FROG POND ROAD NOT COMPLETE
                                          BLOCKED. REPORTED BY
                                          DISPATCH.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:13 PM EDTSevere Thunderstorm WarningJKLMagoffin32 min
Jun 11, 12:43 PM EDTSevere Thunderstorm WarningJKLMagoffin47 min
Jun 11, 1:04 PM EDTFlash Flood WarningJKLBreathitt, Magoffin4 hr
Jun 11, 1:14 PM EDTSevere Thunderstorm WarningJKLBreathitt31 min
Jun 11, 1:15 PM EDTFlash Flood WarningJKLFloyd, Martin4 hr
Jun 11, 1:29 PM EDTFlash Flood WarningJKLClay, Jackson, Owsley4 hr
Jun 11, 1:33 PM EDTSevere Thunderstorm WarningJKLPerry42 min
Jun 11, 1:54 PM EDTSevere Thunderstorm WarningJKLKnott36 min
Jun 11, 2:12 PM EDTFlash Flood WarningJKLMcCreary, Wayne3 hr
Jun 11, 2:19 PM EDTSevere Thunderstorm WarningJKLPike41 min
Jun 11, 2:30 PM EDTFlash Flood WarningJKLJohnson3 hr
Jun 11, 2:50 PM EDTFlash Flood WarningJKLPike3 hr
Jun 11, 4:46 PM EDTFlash Flood WarningJKLBreathitt, Magoffin3 hr
Jun 11, 5:13 PM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.